Alert archive / South Dakota / Tornado Warnings in 2024
Tornado Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 2, 2024, 6:56 PM CDT for Brown County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2024, 6:56 PM CDT (23:56 UTC)
- Expired
- Jun 2, 2024, 7:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Brown County, SD
The radar
The Aberdeen radar (KABR), 28 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 7:06 PM CDT | HAIL 1.5 | 4 S Sand Lake Wildlife, SD | Lasted for a couple minutes. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 3:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
803
WFUS53 KABR 022356
TORABR
SDC013-030030-
/O.NEW.KABR.TO.W.0007.240602T2356Z-240603T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
656 PM CDT Sun Jun 2 2024
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
East central Brown County in northeastern South Dakota...
* Until 730 PM CDT.
* At 656 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Columbia, or 16 miles north of Aberdeen, moving
east at 15 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Sand Lake Wildlife Refuge around 700 PM CDT.
Houghton around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4567 9844 4576 9841 4578 9809 4560 9818
TIME...MOT...LOC 2356Z 276DEG 15KT 4569 9836
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
MMM1 follow-up statement
599
WWUS53 KABR 030011
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
711 PM CDT Sun Jun 2 2024
SDC013-030030-
/O.CON.KABR.TO.W.0007.000000T0000Z-240603T0030Z/
Brown SD-
711 PM CDT Sun Jun 2 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EAST
CENTRAL BROWN COUNTY...
At 710 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sand Lake Wildlife Refuge, or 17 miles northeast of
Aberdeen, moving east at 15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Sand Lake Wildlife Refuge and Houghton around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4565 9836 4575 9832 4578 9809 4560 9818
TIME...MOT...LOC 0010Z 276DEG 15KT 4568 9827
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
MMMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 2, 6:47 PM CDT, 9 minutes earlier. Its key messages:
- A slight risk of severe weather (level 2 on a scale of 5) will develop late this afternoon through the evening hours as a cold front sweeps across the area. All severe weather hazards are possible, including large hail, damaging winds, and tornadoes.
- There is a 30-80% chance of showers and thunderstorms Monday night through Tuesday.
Area forecast discussion, Jun 2, 6:47 PM CDT, 9 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 647 PM CDT Sun Jun 2 2024 .KEY MESSAGES... - A slight risk of severe weather (level 2 on a scale of 5) will develop late this afternoon through the evening hours as a cold front sweeps across the area. All severe weather hazards are possible, including large hail, damaging winds, and tornadoes. - There is a 30-80% chance of showers and thunderstorms Monday night through Tuesday. && .UPDATE... Issued at 633 PM CDT Sun Jun 2 2024 Aviation discussion updated below for the 00Z TAFs. && .SHORT TERM /THIS EVENING THROUGH MONDAY NIGHT/... Issued at 207 PM CDT Sun Jun 2 2024 Showers continue to linger east of the Coteau this afternoon with ample cloud cover trailing back as far west as the James Valley. This will impede destabilization across the east as temperatures struggle to rise. That said, KABR did jump 8 degrees in the last hour to rise into the upper 70s, so any clearing at all will quickly push up temps. The best parameters for severe convection fall in the warm frontal zone extending off the sfc low and approximately stretching along the Hwy 14 corridor. Bulk shear around 40 kts, sig severe nearing 30 (80), and dewpoints in the mid 60s with CAPE up around 3000 J/kg support the HRRR's development between 22z and 23z of cells in Lyman/Buffalo/southern Hand and Hyde. There is less support the farther north you go apart from the shortwaves and cold front later this evening. Shear falls to 30 kts and CAPE to around 1500 J/kg with limited downdraft CAPE (700 to 800) as well. Still may see some stronger portions of a line develop and march east into Minnesota after 0z. Winds shift to the southeast on Monday ahead of the next approaching low. Showers and thunderstorms move back in with this next low Monday night, but storms are expected to remain sub-severe. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 207 PM CDT Sun Jun 2 2024 An area of low pressure and associated frontal boundary will push eastward across the forecast area on Tuesday, bringing a 30-70% chance for showers and thunderstorms, mainly east of the James River. The front appears to push into MN during the mid afternoon hours, with the severe threat east of this CWA. Beyond Tuesday, the weather pattern will feature northwesterly flow aloft with mostly dry conditions prevailing. The northerly flow should produce favorable mixing winds with gusts of 25 to 40 mph possible throughout most of the period. Wednesday and Thursday should be the windiest days as the NBM has a 40-90% chance of seeing gusts exceed 40 mph. The probability of seeing 40 mph wind gusts drops below 45% Friday and Saturday. Temperatures will favor near average Wednesday and Thursday, with a cooling trend possible Friday and Saturday. The EC ensemble mean and the GEFS suggest highs in the upper 60s, to the mid 70s Friday through Saturday, while the GEPS is an outlier with highs in the 70s and 80s. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 633 PM CDT Sun Jun 2 2024 Terminals KABR,KATY,KPIR,KMBG TSRA/+TSRA will continue across the region through the evening hours, with periods of MVFR/IFR CIGs/VSBY with any activity that moves directly over a terminal. Also potential for hail and strong winds over 40 knots. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT SHORT TERM...Wise LONG TERM...SD AVIATION...TMT
Hazardous weather outlook, Jun 2, 1:22 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 122 PM CDT Sun Jun 2 2024 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 122 PM CDT Sun Jun 2 2024 /1222 PM MDT Sun Jun 2 2024/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected to increase in intensity this afternoon and evening, with a slight risk of severe weather (level 2 on a scale of 5) as cold front sweeps across the area. All severe weather hazards are possible, including large hail over 2 inches in diameter, damaging winds of 60 to 70 mph, and tornadoes. Frequent lightning and heavy rain are also expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed.
In the hours before
Local storm report, Jun 2, 6:13 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
613 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Hail 5.5 W Barnard 45.72N 98.61W
06/02/2024 M1.25 Inch Brown SD Trained Spotter
&&
TMTLocal storm report, Jun 2, 6:24 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
624 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Hail 3 NNW Barnard 45.77N 98.51W
06/02/2024 E2.75 Inch Brown SD Public
EM reports golfball to baseball hail.
&&
MCLocal storm report, Jun 2, 6:38 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
638 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Hail 7 SE Clark 44.82N 97.63W
06/02/2024 E1.00 Inch Clark SD Trained Spotter
&&
MCLocal storm report, Jun 2, 6:52 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
652 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail 2 W Willow Lake 44.63N 97.68W
06/02/2024 E1.25 Inch Clark SD Trained Spotter
&&
MCLocal storm report, Jun 2, 6:54 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
654 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 4 W Sand Lake Wildlife 45.76N 98.34W
06/02/2024 E1.75 Inch Brown SD Trained Spotter
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:22 AM CDT | Special Weather Statement | ABR | McPherson | 23 min |
| Jun 2, 3:44 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 27 min |
| Jun 2, 5:04 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 45 min |
| Jun 2, 5:21 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 34 min |
| Jun 2, 5:48 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 42 min |
| Jun 2, 5:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 48 min |
| Jun 2, 6:00 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 45 min |
| Jun 2, 6:13 PM CDT | Tornado Warning | ABR | Clark | 32 min |
| Jun 2, 6:29 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 46 min |
| Jun 2, 6:37 PM CDT | Tornado Warning | ABR | Brown | 23 min |
| Jun 2, 6:42 PM CDT | Tornado Warning | ABR | Clark, Hamlin | 33 min |
| Jun 2, 6:53 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 52 min |
| Jun 2, 6:56 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 25 min |
Nearby
Tornado Warnings in South Dakota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.